Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Tucson, AZ

July 26, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2006, 4:13 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 4:13 PM MST (23:13 UTC)
Expired
Jul 26, 2006, 4:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262316
SVRTWC
AZC003-262345-
/O.NEW.KTWC.SV.W.0082.060726T2313Z-060726T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 445 PM MST

* AT 406 PM MST...TRAINED WEATHER SPOTTERS NEAR ELFRIDA REPORTED A   
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND              
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ELFRIDA...OR ABOUT 21 MILES NORTHEAST OF BISBEE.

THE STORM IS NEARLY STATIONARY AND PRODUCING VERY HEAVY RAIN. FLASH 
FLOODING IS ALSO LIKELY WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3184 10955 3182 10987 3155 10985 3157 10956

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 262332
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST WED JUL 26 2006

AZC003-262345-
/O.CON.KTWC.SV.W.0082.000000T0000Z-060726T2345Z/
COCHISE AZ-
430 PM MST WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 424 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST NORTHWEST OF 
ELFRIDA...OR ABOUT 23 MILES NORTH OF BISBEE...MOVING NORTHWEST AT 10 
MPH.

THE STORM IS PRODUCING VERY HEAVY RAIN. FLASH FLOODING IS ALSO 
LIKELY WITH THIS STORM.

LAT...LON 3186 10965 3182 10993 3161 10985 3163 10962

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 262346
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST WED JUL 26 2006

AZC003-262353-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-060726T2345Z/
COCHISE AZ-
443 PM MST WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRES
AT 445 PM MST...

DOPPLER RADAR INDICATED THAT THE STRONGEST PART OF THE STORM HAS 
WEAKENED...AND IS NO LONGER SEVERE. WIND GUSTS TO 40 MPH AND HEAVY 
RAIN WILL ACCOMPANY WEAKENING STORMS.

LAT...LON 3186 10965 3182 10993 3161 10985 3163 10962

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:57 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED JUL 26 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS THROUGH MOST OF
THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...OFF TO A SLOWER START WITH CONVECTION TODAY COMPARED
TO YESTERDAY SINCE MOST PLACES WERE WORKED OVER FAIRLY WELL. RADAR
MOSAIC SHOWS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
MOGOLLON RIM AND INTO WEST CENTRAL NEW MEXICO. A FEW STORMS HAVE
ALSO BEGUN TO DEVELOP IN NEARLY THE SAME AREAS AS YESTERDAY...ALBEIT
ABOUT AN HOUR LATER. ONE CELL RESIDES NEAR RUCKER CANYON IN THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY. A FEW CELLS
HAVE ALSO DEVELOPED JUST SOUTH OF THE INTERNATIONAL BORDER JUST
SOUTH OF LOCHIEL IN SANTA CRUZ COUNTY. FORTUNATELY THESE CELLS ARE
MOVING SLOWLY TO THE SOUTHWEST AWAY FROM YESTERDAYS HARD HIT SANTA
CRUZ COUNTY. A FEW STORMS ARE ALSO SOUTH OF SIERRA VISTA AND MOVING
SLOWLY SOUTHWEST.

WATER VAPOR IMAGERY SHOWS THE UPPER HIGH GENERALLY EXTENDING FROM
SOUTHERN CALIFORNIA TO CENTRAL ARIZONA WITH THE CLOCKWISE FLOW
AROUND THE HIGH RESULTING IN GENERALLY NE TO E FLOW ACROSS MY
FORECAST AREA...WHICH WAS VERY SIMILAR TO YESTERDAY. TROPICAL STORM
EMILIA CONTINUES TO SPIN JUST OFFSHORE OF THE SOUTHERN BAJA
PENINSULA AND IS FORECASTED TO MOVE NORTHWEST AND WEST BEFORE
WEAKENING TO JUST A REMNANT LOW BY AROUND 48 HOURS...AT WHICH TIME
IT WOULD BE IN THE GENERALLY VICINITY OF 27.5N LAT 118.6 W LONG.

PLENTY OF MOISTURE IN PLACE AFTER THE STRONG SURGE THAT OCCURRED
TUESDAY MORNING AND A CONTINUATION OF THE SAME TODAY...ALTHOUGH A
BIT WEAKER. GOES PRECIPITABLE WATER IMAGERY SHOWS VALUES IN EXCESS
OF ONE INCH AREAWIDE...BUT ACROSS CENTRAL AND WESTERN LOCALES NEARLY
AT 2 INCHES. AS OF 19Z (NOON MST)...DEWPOINTS WITHIN MY FORECAST
AREA WERE RANGING FROM THE UPPER 50S TO THE UPPER 60S. THESE VALUES
GENERALLY REPRESENT A CHANGE OF 3 TO 5 DEGREES WARMER/WETTER THAN
THIS TIME YESTERDAY. SAFFORD IS SHOWING A 24 HOUR CHANGE IN DEWPOINT
OF 15 DEGREES WITH A DEWPOINT OF 63 DEGS F. EXPECT THIS AFTERNOON TO
BE FAIRLY ACTIVE...BUT AS MENTIONED BEFORE AREAS HIT HARD YESTERDAY
MAY STRUGGLE TO SEE DEVELOPMENT TODAY DUE TO THE COOLING OF THE
BOUNDARY LAYER. THE MAIN THREAT TODAY SHOULD BE FLOODING OR PONDING
OF WATER IN LOW LYING AREAS. UPPER LEVEL WINDS ARE WEAK AND STORMS
WILL MOVE/DRIFT TO THE SOUTHWEST OR WEST THIS AFTERNOON.
HOWEVER...CANT RULE OUT A FEW PULSE SEVERE STORMS THIS AFTERNOON
AND EVENING RESULTING IN HAIL AND/OR DAMAGING WIND AS WELL. (SEE
SPCS DAY ONE SEVERE OUTLOOK SWODY1).

MODELS PROG THE HIGH TO MEANDER ACROSS THE AREA AS THE TROPICAL
SYSTEM CONTINUES TO PUSH FARTHER WEST INTO THE PACIFIC WATERS.
HOWEVER...BY FRIDAY AND INTO SATURDAY THE GFS IS ADVERTISING AN
INVERTED TROUGH TO MOVE FROM WEST TEXAS/NORTHERN MEXICO INTO
ARIZONA. MAV MOS POP GUIDANCE FROM THE 00Z TO 12Z RUN INCREASED
CONSIDERABLY FOR THE FRIDAY AND SATURDAY TIME PERIOD. CASE IN
POINT...DOUGLAS SHOWED A POP OF 69% AND 60% FOR FRIDAY AND SATURDAY
RESPECTIVELY ON THE 00Z RUN. ON THE 12Z RUN THE NUMBERS INCREASED TO
91% AND 79% FOR FRIDAY AND SATURDAY. SIMILAR CHANGES CAN BE SEEN FOR
OTHER MOS GUIDANCE LOCATIONS...BUT PERHAPS NOT QUITE AS DRAMATIC.
BASED ON THIS MODEL TREND DECIDED TO INCREASE POP FOR FRIDAY THROUGH
SUNDAY AFTERNOON AND EVENINGS. OTHER ARIZONA OFFICES FELT THE SAME
CHANGE WAS NEEDED AND HAVE OR WILL MAKE CHANGES AS WELL.

ONCE THE INVERTED TROUGH WEAKENS LATE IN THE WEEKEND A TROUGH COMING
IN FROM THE PACIFIC...ACCORDING TO BOTH THE GFS AND ECMWF COULD
BRING DRIER WESTERLY WINDS TO SOUTHERN CALIFORNIA AND PERHAPS
WESTERN ARIZONA BY THE EARLY TO MIDDLE OF NEXT WEEK. THEREFORE...
STARTING ON MONDAY THROUGH WEDNESDAY POPS ARE GENERALLY LOW END OF
THE CHANCE CATEGORY FOR MOST LOCATIONS AND SLIGHT CHANCE IN THE FAR
WESTERN DESERTS. IF MODELS CONTINUE THIS TREND OF DRIER WESTERLY
FLOW MAY HAVE TO TRIM POPS A BIT MORE.

HIGH TEMPS WILL HOVER AROUND 90 DEGS F FROM THURSDAY THROUGH
SATURDAY WHICH IS ABOUT 7 TO 9 DEGREES COOLER THAN NORMAL.
THEREAFTER HIGHS WILL INCREASE SLIGHTLY EACH DAY WITH READINGS BACK
TO THE UPPER 90S BY EARLY NEXT WEEK WHICH IS AT OR SLIGHTLY BELOW
NORMAL. LOWS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL
THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 2:56 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
256 AM MST WED JUL 26 2006

AZZ019-029>035-271000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
256 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE OVER THE AREA WITH FAVORABLE THUNDERSTORM CONDITIONS
WILL CONTINUE TODAY AND TONIGHT. EXPECT SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL. RAINFALL AREAS AND RATES WILL BE WATCHED
CLOSELY FOR POSSIBLE FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP TO BECOME SEVERE AS WELL AS GENERATE EXTREMELY HEAVY RAINFALL.

AFTER SATURDAY...MOISTURE LEVELS ARE EXPECTED TO DECREASE
SOMEWHAT...BUT A CHANCE OF THUNDERSTORMS IN AFTERNOON AND EVENING
HOURS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 25, 6:37 PM MSTSevere Thunderstorm WarningTWCGraham53 min
Jul 25, 6:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 7:09 PM MSTFlash Flood WarningTWCPima66 min
Jul 25, 7:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 26, 3:39 PM MSTFlash Flood WarningTWCCochise51 min
Jul 26, 3:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.